Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Suffering from epilepsy. Taking medicines. Having vitamin D deficiency. Caused by anti-epileptic drugs?

I am suffering from Epelipsy since 2005 I am on Desval ER 750 mg + frisium 5 mg (morning) / Desval 500 mg + Ciplar LA 20 mg + Zorsart (Night) Is anti-epileptic drugs that are often given to epilepsy patients can interfere with vitamin D metabolism , leading to deficiency. My Vitamin D level as of now is 27.11 ng/nl . For vitamin D I am taking Cholecalciferol Granules Due to the deficiency of Vitamin D my company will be deducting 10% of my total pay . I found out through my neuro surgeon that Vitamin D increases gradually in Epileptic patients. I need to confirm that does Sodium Valproates can sap our body of vitamin D, folic acid, and maybe even calcium. Need to give an explanation to my company.
Asked On : Thu, 21 Mar 2013
Answers:  1 Views:  44
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Internal Medicine Specialist 's  Response
Sodium valproate can cause vit D deficiency with the resultant calcium deficiency as vitamin D is needed for the calcium metabolism and vitamin D deficiecy leads to calcium deficiency.
Data on valproate (VPA) effects on folic acid are conflicting. Most authors report that valproate does not reduce folate levels but may interfere with folate metabolism by inhibiting glutamate formyl transferase, an enzyme mediating the pathway that produces folinic acid
Answered: Sun, 14 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor